On Lars Hörmander’s remark on the characteristic Cauchy problem
Annales de l'Institut Fourier, Volume 56 (2006) no. 3, p. 517-543
We extend the results of a work by L. Hörmander [9] concerning the resolution of the characteristic Cauchy problem for second order wave equations with regular first order potentials. The geometrical background of this work was a spatially compact spacetime with smooth metric. The initial data surface was spacelike or null at each point and merely Lipschitz. We lower the regularity hypotheses on the metric and potential and obtain similar results. The Cauchy problem for a spacelike initial data surface is solved for a Lipschitz metric and coefficients of the first order potential that are L loc , with the same finite energy solution space as in the smooth case. We also solve the fully characteristic Cauchy problem with very slightly more regular metric and potential : essentially, a 𝒞 1 metric and a potential with continuous coefficients of the first order terms and locally L coefficients for the terms of order 0.
Nous étendons des résultats dus à L. Hörmander [9] concernant la résolution du problème de Cauchy caractéristique pour des équations d’onde du second ordre avec un potentiel régulier du premier ordre. Le cadre géométrique de [9] était un espace-temps spatialement compact avec une métrique régulière. L’hypersurface sur laquelle les données initiales sont fixées était spatiale ou caractéristique en chaque point et simplement de régularité Lipschitz. Nous affaiblissons les hypothèses de régularité sur la métrique et le potentiel et nous obtenons des résultats analogues. Le problème de Cauchy pour une hypersurface spatiale est résolu dans le cas d’une métrique Lipschitz et pour un potentiel dont les coefficients sont localement L , avec le même espace de solutions que dans le cas régulier. Nous résolvons également le problème de Cauchy totalement caractéristique dans un cadre très légèrement plus régulier  : essentiellement, une métrique 𝒞 1 et un potentiel dont les coefficients des termes du premier ordre sont continus et ceux des termes d’ordre 0 sont localement L .
DOI : https://doi.org/10.5802/aif.2192
Classification:  35A05,  35L05,  35L15
Keywords: Wave equation, Cauchy problem, characteristic Cauchy problem, very weak regularity
@article{AIF_2006__56_3_517_0,
     author = {Nicolas, Jean-Philippe},
     title = {On Lars H\"ormander's remark on the characteristic Cauchy problem},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {56},
     number = {3},
     year = {2006},
     pages = {517-543},
     doi = {10.5802/aif.2192},
     zbl = {1124.35037},
     mrnumber = {2244222},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2006__56_3_517_0}
}
On Lars Hörmander’s remark on the characteristic Cauchy problem. Annales de l'Institut Fourier, Volume 56 (2006) no. 3, pp. 517-543. doi : 10.5802/aif.2192. https://aif.centre-mersenne.org/item/AIF_2006__56_3_517_0/

[1] Baez, J. C; Segal, I. E.; Zhou, Z. F. The global Goursat problem and scattering for nonlinear wave equations, J. Funct. Anal., Tome 93 (1990), pp. 239-269 | Article | MR 1073286 | Zbl 0724.35105

[2] Christodoulou, D; Klainerman, S. The global nonlinear stability of the Minkowski space, Princeton Mathematical, Tome 41 (1993), pp. x+514 | MR 1316662 | Zbl 0827.53055

[3] Chrusciel, P.; Delay, E. E. Existence of non trivial, asymptotically vacuum, asymptotically simple space-times, Class. Quantum Grav., Tome 19 (2002), p. L71-L79 | Article | MR 1902228 | Zbl 1005.83009

[4] Chrusciel, P.; Delay, E. E. On mapping properties of the general relativistic constraints operator in weighted function spaces, with applications, Mémoires de la S.M.F. Tome 94 (2003) (103 pages) | Numdam | MR 2031583 | Zbl 1058.83007

[5] Corvino, J. Scalar curvature deformation and a gluing construction for the Einstein constraint equations, Comm. Math. Phys., Tome 214 (2000), pp. 137-189 | Article | MR 1794269 | Zbl 1031.53064

[6] Corvino, J.; Schoen, R. M. On the asymptotics for the vacuum Einstein constraint equations (gr-qc 0301071) | Zbl 05043028

[7] Friedlander, F. G. Radiation fields and hyperbolic scattering theory, Math. Proc. Camb. Phil. Soc., Tome 88 (1980), pp. 483-515 | Article | MR 583989 | Zbl 0465.35068

[8] Friedlander, F. G. Notes on the wave equation on asymptotically Euclidean manifolds, J. Functional Anal., Tome 184 (2001), pp. 1-18 | Article | MR 1846782 | Zbl 0997.58013

[9] Hörmander, L. A remark on the characteristic Cauchy problem, J. Funct. Anal., Tome 93 (1990), pp. 270-277 | Article | MR 1073287 | Zbl 0724.35060

[10] Klainerman, S.; Nicolò, F. Peeling properties of asymptotically flat solutions to the Einstein vacuum equations, Class. Quantum Grav., Tome 20 (2003) no. 14, pp. 3215-3257 | Article | MR 1992002 | Zbl 1045.83016

[11] Mason, L. J.; Nicolas, J.-P. Conformal Scattering and the Goursat problem, J. Hyperbolic. Diff. Eq., Tome 1 (2004) no. 2, pp. 197-233 | Article | MR 2070126 | Zbl 1074.83019

[12] Penrose, R. Null hypersurface initial data for classical fields of arbitrary spin and for general relativity, in Aerospace Research Laboratories report 63-56 (P.G. Bergmann), Vol. 12 (1963) (pp. 225-264, Reprinted (1980) in Gen. Rel. Grav.) | MR 574333 | Zbl 0452.53014